PIP: In a review of the relationship of hair loss to oral contraceptive (OC) use, several studies are examined. The effect of pregnancy on hair loss has been substantiated. After the 3rd month of pregnancy the proportion of follicles in active growth rises. Increased shedding follows childbirth due to the delayed physiological passage of some follicles into the resting phase, blood loss, and sometimes anticoagulants. In contraceptive studies it can be shown that in 1/2 of the patients there was a temporary increase in the proportion of resting during early treatment but that pretreatment status was regained in 6 months. In 11 patients in this study who showed high pretreatment levels of resting follicles, the proportion of actively growing follicles actually increased with OCs. The incidence of diffuse alopecia in women between 1952 and 1971 has remained unchanged although OC use has increased. This suggests the effect of OCs on alopecia is insignificant. There may be a causal relationship between stopping estrogen and hair loss. However, it may be possible that genetically suseptible women might be affected by OCs. In patients where hair loss is accompanied by seborrhea or where there is hirsuitism it is suggested that the pill be discontinued.